Should I take oral steroid ASAP?

Discussion in 'Dr. Stephen Nagler (Archived Answers)' started by Asian, Jun 3, 2014.

  1. Dr. Nagler is not accepting new questions.
    Dismiss Notice
tinnitus forum
    1. Asian

      Asian Member

      Tinnitus Since:
      4 weeks
      Welcome back Dr. Nagler. Glad to see you. Hope you had a good time.

      I am at 10 weeks since the onset of T. It started as a result of concussion. The MRI was normal as well. My first ENT prescribed an oral steroid 6 weeks ago which I didn't take I don't know why,maybe because I was depressed and desperately wanted to see more doctors in the early days of T. My second ENT prescribed gingko and piracetam which I took for 20 days and stopped as it wouldn't help me much. So my ENT told me to stop them and take a B vitamin injection and some other antidepressants( I am diagnosed with mild depression ) which may help with T as well .

      I consulted a reputed neuro in my town and he gave me citicoline for 30 days which I am currently taking to rejuvenate the nerves in my ears and improve the congnitive functions.

      My question is: should I take the oral steroids in the 3rd month? Is it too late? The second ENT and the neuro told me that they don't think it's required. I however think I might be missing out on something which may help me. There may not be nerve inflammation but as T is a trial and error game so I want to give it a shot. MRI and OAE test was normal so doctors suspect some nerve gone weak in the inter ear. I hope I have not lost too much time and the steroids will still work. Am I thinking too much and probably steroids are not needed? My T has slightly improved in 2 months and is softer now. Please advice

      Thank you for listening and your valuable time
    2. Dr. Nagler

      Dr. Nagler Member

      Atlanta, Georgia USA
      Tinnitus Since:
      Hi @Asian -

      Given the history you describe, I think it is very unlikely that oral steroids will be of any help at this point in time, now ten weeks since the onset of your tinnitus. Indeed, unless the tinnitus is associated with sudden sensorineural hearing loss, there is little to recommend steroids even early on.

      That said, the side effects of a short course of oral steroids are quite minimal save for some possible agitation. So check back with your first ENT - and if he still thinks they might be of help, then I'd say you have a lot to gain and almost nothing to lose.

      Dr. Stephen Nagler
      • Like Like x 1

Share This Page

If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.